Minnesota, 2021

Hail in Minnesota, August 22, 2021

August 22, 2021 · NWS FSD · 1 event in 1 county or zone

Within a cluster of warm advection elevated thunderstorms, 1000-1500 J/kg of elevated instability and 40 knots of deep-layer shear allowed storms to produce marginally large hail during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Within a cluster of warm advection elevated thunderstorms, 1000-1500 J/kg of elevated instability and 40 knots of deep-layer shear allowed storms to produce marginally large hail during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 22, 1:44 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 22, 1:44 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
244 PM CDT Sun Aug 22 2021

.SHORT TERM...(This Evening through Monday)
Issued at 242 PM CDT Sun Aug 22 2021

A fair amount to talk about over the next several days with the most
immediate concern revolving around and severe chances later this
afternoon and evening.

Morning WAA driven elevated convection continues to lift off to the
north and east and has occasionally produced small hail. As of
early afternoon, a surface low is deepening across northeast ND
with an attendant cold front east of a Faith to Phillip, SD.
Subjective analysis would place a warm front between Winner and
Chamberlain, arcing northeastward from there, perhaps
transitioning to an occluded front toward ND. Visible satellite is
largely void of any established Cu field yet, although perhaps
the first signs of such a field near and south of Pierre.

As we move into the late afternoon and early evening hours, forcing
for ascent from pronounced wave noted on WV satellite over the Black
Hills should begin to increase with at least isolated to scattered
convection advertised from the various high-res CAM solutions.
Guidance suggest solar insolation will have resulted in a narrow
corridor of MLCAPE values roughly around 1000-1500 J/kg near the Hwy
14 corridor to perhaps as much as 2000 J/kg further south toward the
MO River. A 500 mb jet max overspreading the area will push deep
layer effective shear values in excess of 50 kts. Within this
broader characterized environment, perhaps a couple of smaller
differing environment will evolve.

An area north of I-90 and a few counties either side of the James
River Valley will see weaker instability however the potential for
better backed surface winds may allow for more curvature of the low
level hodograph and higher supercell potential. This area will also
reside closer to the mid-level wave gliding off to the northeast and
thus may stand a better chance at CI. While LCL heights likely sit
above the preferred values, some hint in the guidance that localized
pockets of BL moistening from morning convection may drive these
values to more favorable values. This may allow for a spatially and
temporally narrow window for a tornado or two in addition to a large
hail and damaging wind threat.

The second region south of I-90 and a few counties either side of
the James River will see better moisture return/earlier clearing and
thus higher instability but further away from the more robust upper
level forcing. Should storms develop, elongated but fairly straight
hodographs may allow for splitting supercells with large hail and
damaging wind the primary threats. Should enough of a cold pool
become established, 0-3 km shear vectors would allow for some
organization of one or more eastward propagating line of storms.
This solution is advertised in both the nested-NAM and NSSL WRF
although there is lower confidence in this solution occurring.

Any convection that does develop should fade in intensity by the
late evening hours as upper level support peels north and diurnal
heating is lost. Diminishing winds and clearing skies may allow for
fog formation into the daybreak hours Monday.

Latest guidance hangs up the west to east boundary across our
coverage area for Monday with some disagreement on how far
north/south this occurs. South of this baroclinic zone, both the
deterministic NAM and GFS try to heat temperatures toward the upper
90s to near 100 (with the NAM maintaining higher Tds as well) but
lacks much support from ensemble members other short range guidance.
With this, both are fairly aggressive with afternoon instability and
convective coverage which may be overdone given the rather subtle
forcing from the weak incoming wave. Deep layer shear also not
nearly as strong as today although still may see some values in the
30-40 kt range which is enough to introduce some severe potential
and a Marginal from SPC.

.LONG TERM...(Monday Night through Sunday)
Issued at 242 PM CDT Sun Aug 22 2021

A rather messy and uncertain forecast for the remainder of the week
as broad southwest flow aloft overspreads the Northern Plains with
several embedded shortwaves/impulses. This will leave a multitude of
convection chances in the forecast and while the populated NBM POPs
are likely not nearly temporally focused enough, uncertainty
precludes much improvement over this method at this time.
Temperatures at 850 mb push into the 90th percentile of climatology
and will set up another warm day for Tuesday, particularly south of
I-90. For midweek and beyond, there remains a large degree of
uncertainty as to boundary location and any convective debris and
thus the temperature forecast becomes much more muddled. Ensemble
means would suggest 80s should be fairly common.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1129 AM CDT Sun Aug 22 2021

A few different aviation concerns to address over the next 24
hours. The first of which is convection, which is both ongoing
near KHON and possible later this afternoon and evening. Ongoing
convection should void KHON over the next couple of hours with
renewed chances by late this afternoon or early evening. These
TSRA chances will spread east toward KFSD/KSUX by mid evening.
Confidence not high enough to include mention at the later two
terminals as of now but trends will be monitored through the
afternoon. Any storms that do develop through the later half of
the day have the potential to be strong to severe.

After convection clears late this evening/early overnight,
decreasing winds and a moistened BL may allow for fog formation.
SREF probabilities highlight areas down the James River toward the
I-29 corridor with the highest probabilities for restrictive
level vsbys. Similar to convection, will highlight this potential
at KHON where confidence is highest for now with only minor
mention at KFSD/KSUX.

Finally, breezy south/southeasterly winds will continue through
the daytime hours with gusty and erratic winds near/in any
thunderstorms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Aug 22, 2:54 PM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
354 PM CDT Sun Aug 22 2021

SDZ050-057>061-063>065-068-232100-
Gregory-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-Bon Homme-
354 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated to scattered storms are expected to develop late this
afternoon, with some severe storms possible into this evening. Hail
to golf ball size and damaging winds are the primary threats, with a
low chance of a tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periodic thunderstorm chances continue into the upcoming work week,
perhaps as early as Monday evening. The chance for widespread severe
weather appears low through the first half of the week but isolated
strong to severe storms may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

SDZ038>040-052>056-232100-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
354 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for central South Dakota and east
central South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated to scattered storms are expected to develop late this
afternoon, with some severe storms possible into this evening. Hail
to golf ball size and damaging winds are the primary threats, with a
low chance of a tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periodic thunderstorm chances continue into the upcoming work week,
perhaps as early as Monday evening. The chance for widespread severe
weather appears low through the first half of the week but isolated
strong to severe storms may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ062-066-067-069>071-232100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Yankton-Union-
354 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...This afternoon and tonight.

Isolated to scattered storms are possible later this evening and
early overnight. A few storms may be strong to severe, with hail to
half dollar size, and damaging wind gusts possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periodic thunderstorm chances continue into the upcoming work week,
perhaps as early as Monday evening. The chance for widespread severe
weather appears low through the first half of the week but isolated
strong to severe storms may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 46 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rock

When
August 22, 3:15 PM CST to 3:17 PM CST
Where
Rock County, 3.08 mi WSW of Kanaranzi
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.570, -96.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982266.